Alert archive / Michigan / River Flood Warnings in 2008

River Flood Warning 2, NWS Detroit, MI

January 8, 2008Lenawee County, Monroe County, Saginaw County, Michigan

NWS Detroit, MI issued this river flood warning at Jan 8, 2008, 11:03 AM EST for Lenawee County, Monroe County, Saginaw County, Michigan. It took effect at Feb 6, 2008, 6:32 PM EST. It was in force for 56 days.

The area

The counties it named.

The facts

Issued
Jan 8, 2008, 11:03 AM EST (16:03 UTC)
In effect from
Feb 6, 2008, 6:32 PM EST
Expired
Apr 2, 2008, 8:00 PM EDT
In force
56 days
Issued by
NWS Detroit, MI
Flood severity
Minor

Counties Lenawee County, MI, Monroe County, MI, Saginaw County, MI

The radar

The Detroit radar (KDTX), 48 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cass River at Frankenmuth (FRNM4).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
20 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04151500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this river flood warning went out at Jan 8, 6:53 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 8, 6:53 AM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
653 AM EST TUE JAN 8 2008

.AVIATION...

AVIATION OPERATIONS WILL BE IMPACTED BY RAIN SHOWERS TODAY ALONG WITH
GUSTY SOUTH WINDS THIS AFTERNOON, FOLLOWED BY VERY STRONG WINDS
BEHIND A COLD FRONT LATER TONIGHT.

RAIN SHOWERS...HEAVY AT TIMES...THAT ARE IN PROGRESS IN THE DETROIT
AREA WILL GRADUALLY MIGRATE NORTHWARD TOWARD FLINT AND TRI CITIES
DURING THE MORNING AND THEN LAST THROUGH MUCH OF THE AFTERNOON. MVFR
CEILING AND VISIBILITY WILL BE COMMON EXCEPT IFR CEILING IS EXPECTED
AT TRI CITIES AS THE SURFACE LOW WILL MOVE VERY NEAR THAT TERMINAL.
A BRIEF PERIOD OF IFR CONDITIONS IS THEN EXPECTED OVER ALL
TERMINAL SITES AS THE COLD FRONT MOVES THROUGH THE REGION CLOSER
TO MIDNIGHT. WINDS WILL THEN TURN SHARPLY TOWARD THE NORTHWEST AND
INCREASE TO GUSTS AROUND 35 KNOTS AFTER MIDNIGHT.

&&

.PREV DISCUSSION...ISSUED 503 AM EST TUE JAN 8 2008

THE FLOOD WATCH WILL CONTINUE TODAY THROUGH THIS EVENING. RAINFALL
RATES HAVE BEEN MODEST SINCE LAST NIGHTS THUNDERSTORMS BUT THE
POTENTIAL FOR FLOODING RAIN STILL EXISTS AS NEW ACTIVITY DEVELOPS
TODAY.

SATELLITE IMAGERY AND SURFACE OBSERVATIONS SHOW ANOTHER WAVE OF LOW
PRESSURE MOVING IN FROM MISSOURI ALONG THE FRONT THAT EXTENDS INTO
THE STRAITS REGION THIS MORNING. SHOWERS AND THUNDERSTORMS EXTEND
ALONG AND EAST OF THESE SURFACE FEATURES WITH SUPPORT FROM THE
ENTRANCE REGION AND SOUTH FLANK OF THE UPPER JET, AND WITH PLENTIFUL
GULF MOISTURE SUPPLIED BY A 50 KNOT LOW LEVEL JET. HOWEVER, OVER THE
LAST FEW HOURS, THERE HAS BEEN A NOTICEABLE WARMING IN THE IR CLOUD
TOPS AND A DECREASE IN LIGHTNING STRIKES. THIS WAS THE CASE
IMMEDIATELY UPSTREAM OVER NORTHERN INDIANA AND SUGGESTS FLOOD
PRODUCING RAINFALL IS NOT IMMINENT IN SE MICHIGAN. AT THE SAME TIME,
A SUBSTANTIAL CLUSTER OF CONVECTION WAS INDICATED OVER SOUTHERN
ILLINOIS AND MISSOURI, WHICH IS ON TRACK TO MOVE INTO THE SOUTH HALF
OF OUR AREA LATER THIS MORNING, AND THUS THE CONTINUATION OF THE
FLOOD WATCH. TOTAL RAINFALL IN THE 1 TO 2 INCH RANGE REMAINS
POSSIBLE BETWEEN ABOUT 6 AM THIS MORNING AND MIDNIGHT TONIGHT.

AS THE SURFACE WAVE MOVES TOWARD CENTRAL LAKE MICHIGAN THIS
AFTERNOON, THE PATTERN OF RAINFALL IS EXPECTED TO SHIFT NORTHWARD
INTO THE SAGINAW VALLEY. RAINFALL TOTALS THERE ARE EXPECTED TO BE
CLOSER TO AN INCH BUT RUN OFF FROM MELTED SNOW WAS MORE PLENTIFUL.
THERE IS ALSO POTENTIAL FOR A RENEWED ROUND OF STRONGER CONVECTION
THAT COULD IMPACT THE ENTIRE AREA, ADDING UNCERTAINTY TO THE
DEFINITION OF THREAT AREAS IN SE MICHIGAN.

ALSO DURING THE AFTERNOON HOURS, SOUTH WINDS ARE EXPECTED TO
INCREASE AS THE LOW PRESSURE SYSTEM PASSES BY TO OUR WEST. SOUTH
WINDS IN THE 20 TO 30 MPH RANGE WILL DEVELOP IN THE WARM SECTOR OF
THE SYSTEM WITH GUSTS TO 40 MPH POSSIBLE. STABILITY IN THE WARM
SECTOR WILL STRONGLY LIMIT THE MIXED LAYER AND KEEP GUSTS BELOW 45
MPH, AND SO THE HIGH WIND WATCH HAS BEEN DELAYED INTO TONIGHT FOR
THE STRONG WIND POTENTIAL BEHIND THE COLD FRONT.

LONG TERM...TONIGHT THROUGH MONDAY

TONIGHT AND WEDNESDAY:
LOCALLY HEAVY RAIN AND STRONG WINDS ARE EXPECTED TONIGHT AS THE MAIN
SURFACE WAVE TRACKS FROM SOUTHWEST MICHIGAN NORTHEASTWARD THROUGH
LAKE HURON OVERNIGHT. THIS SYSTEM WILL RAPIDLY DEEPEN AS IT CROSSES
THROUGH MICHIGAN...WITH THE GFS AND EURO IN GOOD AGREEMENT WITH A
15-20MB DROP IN CENTRAL SURFACE PRESSURE OVERNIGHT BEFORE IT REACHES
ONTARIO.

COLD FRONT WILL SWEEP FROM WEST TO EAST ACROSS THE FORECAST AREA
FROM ABOUT 10 PM THROUGH 5 AM. WIDESPREAD RAIN SHOWERS AND SCATTERED
THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL BE FOCUSED AHEAD OF THIS
FRONT AS STRONG AND MOIST LOW-LEVEL SOUTHERLY FLOW INTO SOUTHEAST
MICHIGAN CONTINUES...AND UPPER LEVEL DIFFLUENCE REMAINS STRONG OVER
THE REGION. WILL LEAVE FLOOD WATCH IN EFFECT UNTIL 11 PM...AS THE
THREAT FOR HEAVY RAIN WILL CONTINUE. PRECIPITATION WILL CHANGE TO
SNOW BEHIND THE FRONT...BUT QUICKLY TAPER OFF AS MODELS ALL INDICATE
STRONG MID-LEVEL SUBSIDENCE ALONG WITH A MID-LEVEL DRY SLOT WORKING
INTO SOUTHEAST MICHIGAN. SNOW ACCUMULATIONS WILL BE VERY LIGHT...IF
ANY...AND UNDER ONE-HALF INCH.

ALONG AND BEHIND THE COLD FRONT...CONCERN WILL SHIFT FROM FLOODING
TO STRONG WINDS. VERY STRONG COLD AIR ADVECTION AND SUBSIDENCE ARE
EXPECTED BEHIND THE FRONT...AND EXPECTING A LOW-LEVEL WIND FIELD
WITH 40-60 KNOTS AT 925 MB THROUGH 12Z. MODELS INDICATE ISALLOBARIC
WIND COMPONENT WILL BE STRONG (20-30 KNOTS) AS RAPIDLY DEEPENING
SURFACE LOW OVER MICHIGAN AND LAKE HURON IS FOLLOWED BY RAPIDLY
RISING PRESSURES OVER THE WESTERN GREAT LAKES. MODEL SOUNDING
ANALYSIS AND BUFKIT YIELD MAXIMUM WIND SPEEDS WITHIN THE MIXED LAYER
OVERNIGHT TOPPING OUT AROUND 50 KNOTS CWA-WIDE THROUGH 12Z. THE HIGH
WIND WATCH WAS DROPPED FOR THE DAYTIME PERIOD...BUT EXTENDED UNTIL
15Z WED (10 AM) TO COVER POST-FRONTAL WIND GUSTS TO 50 MPH.

UPPER RIDGE WILL START TO BUILD IN DURING THE DAY AS SURFACE HIGH
PRESSURE OVER THE SOUTHERN OHIO VALLEY EXTENDED NORTHWARD INTO LOWER
MICHIGAN. THIS WILL ALLOW WINDS TO SUBSIDE AND LINGERING LIGHT SNOW
SHOWERS TO TAPER OFF BY AFTERNOON.

WEDNESDAY NIGHT AND BEYOND:
STRONG UPPER SHORTWAVE DROPPING DOWN OUT OF THE GULF OF ALASKA AND
THROUGH THE PACNW WILL DIG AN AMPLIFIED TROUGH LEE OF THE ROCKIES BY
THURSDAY MORNING. GFS HAS TRENDED FURTHER NORTHWARD WITH THE
DEVELOPMENT AND TRACK OF THE SURFACE REFLECTION...NOW DEVELOPING IT
OVER THE NORTHERN AND CENTRAL PLAINS BEFORE TRACKING IT EASTWARD
ALONG THE MICHIGAN/OHIO BORDER THURSDAY NIGHT. EURO CONTINUES TO
HAVE A MORE NORTHEASTWARD TRACK THROUGH THE OHIO VALLEY AND LAKE
ERIE DURING THIS SAME TIME PERIOD...AND WILL LARGELY HOLD WITH
PREVIOUS FORECAST SINCE EURO HAS HAD THE BEST CONSISTENCY. WILL
CONTINUE TO MENTION LIKELY POPS FOR THURSDAY NIGHT INTO FRIDAY...BUT
DID BUMP THE RAIN/SNOW MIX LINE NORTHWARD UP TO I-69 AS BOTH MODELS
NOW BRING WARMER AIR FURTHER INTO LOWER MICHIGAN.

BROAD TROUGHING IS EXPECTED TO CONTINUE OVER THE EASTERN HALF OF THE
COUNTRY ON FRIDAY BEFORE WE SEE A CONUS-SCALE PATTERN AMPLIFICATION
THAT WILL LAST THROUGH THE WEEKEND. WILL SEE UPPER RIDGE OVER THE
WEST EXTEND UP INTO BRITISH COLUMBIA...WHILE TROUGHING DEEPENS OVER
THE EASTERN 2/3 OF THE COUNTRY. GFS/EURO/GEM ALL SHOW SEVERAL WEAK
SHORTWAVE TROUGHS MOVING DOWN FROM CANADA AND ACROSS THE GREAT LAKES
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THIS WILL KEEP THE
THREAT FOR SNOW SHOWERS AROUND WHILE COLD NORTHERLY FLOW KEEP
TEMPERATURES BELOW THE FREEZING MARK.

MARINE...

A RAPIDLY DEEPENING AREA OF LOW PRESSURE WILL TRACK THROUGH THE
CENTRAL GREAT LAKES TONIGHT. SOUTHERLY GALE FORCE WINDS WILL
DEVELOP OVER ALL MARINE AREAS TODAY AS THE LOW APPROACHES. GALES
WILL FLIP TO WEST AND INCREASE FURTHER LATE THIS EVENING BEHIND A
STRONG COLD FRONT. THERE IS SOME CONCERN THAT GALES MAY NEED TO BE
UPGRADED TO STORM WARNINGS FOR THE OPEN WATERS OF LAKE HURON FOR THE
OVERNIGHT PERIOD. WILL CONTINUOUSLY REEVALUATE THIS AS NEWER DATA
BECOMES AVAILABLE TODAY. WINDS WILL DECREASE ON WEDNESDAY AS A RIDGE
OF HIGH PRESSURE BUILDS INTO THE AREA. ANOTHER DEEPENING LOW
PRESSURE SYSTEM IS EXPECTED TO TRACK THROUGH THE EASTERN GREAT LAKES
LATE IN THE WORK WEEK...WHICH COULD BRING ANOTHER ROUND OF GALE
FORCE WINDS...MAINLY OVER THE OPEN WATERS OF LAKE HURON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...FLOOD WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...UNTIL 11 PM TUESDAY.

     HIGH WIND WATCH...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
     MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
     MIZ083...FROM 7 PM TUESDAY TO 10 AM WEDNESDAY.

LAKE HURON...
     GALE WARNING...LHZ361-LHZ362-LHZ363...FROM 4 PM TUESDAY TO 7 PM
     WEDNESDAY.

     GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON
     INCLUDING SAGINAW BAY...FROM NOON TUESDAY TO 4 PM WEDNESDAY.

     GALE WARNING...LHZ462-LHZ463-LHZ464...FROM NOON TUESDAY TO 7 PM
     WEDNESDAY.

LAKE ST CLAIR...
     GALE WARNING...FROM NOON TUESDAY TO 4 PM WEDNESDAY.

MI WATERS OF LAKE ERIE...
     GALE WARNING...FROM NOON TUESDAY TO 4 PM WEDNESDAY.

&&

AVIATION.....BT
SHORT TERM...BT
LONG TERM....HLO
MARINE.......HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jan 8, 8:39 AM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
839 AM EST TUE JAN 8 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-091345-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
839 AM EST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING. PLEASE REFER TO
THE FOLLOWING STATEMENT FOR DETAILS.../FFADTX/.

A HIGH WIND WATCH IS IN EFFECT TONIGHT. PLEASE REFER TO THE
FOLLOWING STATEMENT FOR DETAILS.../NPWDTX/.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. THE STRONGEST STORMS WILL HOWEVER BE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AS THEY MOVE TO THE
NORTHEAST AT 40 MPH. A DEEPENING AREA OF LOW PRESSURE WILL SEND A
STRONG COLD FRONT THROUGH THE AREA THIS EVENING. THIS SYSTEM WILL
TRIGGER SCATTERED THUNDERSTORMS AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGH WIND WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING.
PLEASE REFER TO THE FOLLOWING STATEMENT FOR DETAILS.../NPWDTX/.

ADDITIONALLY...A LOW PRESSURE SYSTEM WILL TRACK THROUGH NORTHWEST
OHIO AND INTO LAKE ERIE THURSDAY NIGHT INTO FRIDAY. CONFIDENCE HAS
INCREASED WITH THIS SYSTEMS POTENTIAL TO BRING SIGNIFICANT SNOW
ACCUMULATIONS TO MUCH OF SOUTHEAST MICHIGAN. MIXED PRECIPITATION
WILL ALSO BE POSSIBLE OVER THE SOUTHEASTERN PORTION OF THE STATE.
IN ADDITION...GUSTY WINDS WILL DEVELOP LATE THURSDAY NIGHT AND
CONTINUE INTO FRIDAY. THIS WILL CAUSE BLOWING AND DRIFTING OF
SNOW. MORE DETAILS ON THIS STORM WILL BE FORTHCOMING DURING THE
NEXT FEW DAYS. ANY DEVIATION IN TRACK OR STRENGTH OF THE STORM
WILL GREATLY IMPACT THE POTENTIAL FOR ACCUMULATING SNOW OR OTHER
PRECIPITATION HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-091345-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
839 AM EST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS ARE IN EFFECT FOR ALL MARINE AREAS. PLEASE REFER TO
THE FOLLOWING MARINE PRODUCTS FOR
DETAILS.../GLFLH/.../GLFSC/.../NSHDTX/.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE. THE STRONGEST STORMS WILL HOWEVER BE
CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH AS THEY MOVE TO THE
NORTHEAST AT 40 MPH. A DEEPENING AREA OF LOW PRESSURE WILL SEND A
STRONG COLD FRONT THROUGH THE AREA THIS EVENING. THIS SYSTEM WILL
TRIGGER SCATTERED THUNDERSTORMS AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GALE WARNINGS WILL REMAIN IN EFFECT FOR ALL MARINE AREAS ON
WEDNESDAY. PLEASE REFER TO THE FOLLOWING MARINE PRODUCTS FOR
DETAILS.../GLFLH/.../GLFSC/.../NSHDTX/.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 8:44 PM ESTSevere Thunderstorm WarningDTXMidland54 min
Jan 7, 9:14 PM ESTSevere Thunderstorm WarningDTXBay61 min
Jan 7, 9:56 PM ESTSevere Thunderstorm WarningDTXLivingston, Washtenaw64 min
Jan 8, 10:42 AM ESTWind AdvisoryDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more23 hr
Jan 8, 11:03 AM ESTRiver Flood WarningDTXMidland, Monroe, Saginaw, Shiawassee84 days
Jan 8, 3:36 PM ESTLow Water AdvisoryDTX23 hr

Nearby

River Flood Warnings in Michigan, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.